The physician should advise the patient and/or caregivers that it is important to eat a healthy diet and regular meals. Referral to a nutritionist or a dietitian can be helpful in planning a diet.
Patients should be advised on exercise. They should build up exercise slowly. If the weather is very hot or cold, they could walk at an indoor track or mall. Patients may need to take less insulin or eat a snack before exercise. They should also be advised to check their blood glucose before and after exercising. Any patients with peripheral neuropathy would be wise to perform low-impact exercises such as swimming, bicycling, or arm exercises.
The physician should help the patient plan how often to check blood glucose. The most likely times would be before each meal and at bedtime. Patients may also check 2 hours after meals and when exercising.
Patients should usually have a HbA1c performed every 3 months.
Patients should be advised that hypoglycemia may occur if they skip a meal, take too much insulin, exercise, or become ill. Alcohol and exercise can cause delayed hypoglycemia that may appear even up to 24 hours later. Symptoms should be described including feeling very hungry, nervous, shaky, sweaty, dizzy, or confused. In order to raise the blood glucose, patients can take glucose tablets or gels, or drink milk or juice, depending on how low the blood sugar falls. Patients should see their physician for adjustment of medication should hypoglycemia occur. A glucagon kit should be prescribed for emergencies in the case of severe hypoglycemia or when the patient is unable to drink or eat. Family members and coworkers should be instructed on how to administer this. For children, school and camp staff and caretakers should be educated on how to deal with low blood sugar.
The American Diabetes Association (ADA) defines level 1 hypoglycemia as ≥54 mg/dL but <70 mg/dL (≥3.0 mmol/L but <3.9 mmol/L), requiring treatment with fast-acting carbohydrate and dose adjustment of glucose-lowering therapy. Level 2 hypoglycemia (clinically significant) is defined as <54 mg/dL (<3.0 mmol/L). Level 3 hypoglycemia (severe) is defined as any low blood glucose level leading to cognitive impairment requiring assistance from another person for recovery.
Patients should discuss their insulin requirement with their physician prior to skipping any meals (e.g., for a medical test).
Patients should also be educated on the symptoms of hyperglycemia, including blurred vision, thirst, frequent urination, or tiredness, and should see their physician immediately if these occur. Patients should also seek medical attention if they develop a fever, cough, dysuria, or wounds on the feet. If patients are sick or if they note a fingerstick >250 mg/dL (>13.9 mmol/L) on two successive pre-meal checks, they should check their urine ketones and call their physician if the ketones are positive.
If patients smoke, they should be strongly advised to quit, and offered appropriate treatments as needed.
Physicians should check patients' cholesterol and blood pressure, and assess for neuropathy at office visits.
Patients should be up to date with their vaccination schedule.
Patients should be encouraged to discuss any feelings of depression with their physicians so that appropriate treatment can be offered.
Children can take part in all activities at home or school. Staff members at school or camp should assist with a child's needs, including checking blood sugars, taking insulin as needed, eating regular meals, and treating any low blood sugars.
Further information is available at the ADA website. American Diabetes Association external link opens in a new window
Use of this content is subject to our disclaimer